Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 13, 20134 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at May 13, 2013, 4:46 PM MDT for 4 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2013, 4:46 PM MDT (22:46 UTC)
Expired
May 13, 2013, 5:30 PM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID, Granite County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 23 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:00 PM MDTHAIL 14 Ssw Lolo, MTTREE BRANCHES 2INCHES IN DIAMETER BROKEN OFF TREES, BRANCHES STRIPPED OF LEAVES.
May 13, 5:03 PM MDTTSTM WND GST 504 N Lolo, MT
May 13, 5:09 PM MDTTSTM WND GST 485 Ssw Turah, MT
May 13, 5:10 PM MDTTSTM WND DMG1 S Missoula, MTLARGE TREES DOWN IN THE UNIVERSITY DISTRICT AND ALONG DALY AVENUE.
May 13, 5:10 PM MDTTSTM WND DMG4 Wnw Missoula, MTPOWER LINES DOWN ACROSS MULLAN ROAD.
May 13, 5:22 PM MDTHAIL 0.88Florence, MT
May 13, 5:26 PM MDTTSTM WND GST 32Bonner, MTPOWER OUTAGE IN BONNER.
May 13, 5:26 PM MDTTSTM WND GST 503 Sw Missoula, MTLARGE TREE BRANCHES DOWN AT MISSOULA COUNTRY CLUB GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS55 KMSO 132246
SVRMSO
IDC035-049-MTC039-047-063-081-132330-
/O.NEW.KMSO.SV.W.0001.130513T2246Z-130513T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
446 PM MDT MON MAY 13 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...
  EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 530 PM MDT/430 PM PDT/.

* AT 342 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF FLORENCE...OR
  ABOUT 24 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...BONNER...CLINTON...EAST MISSOULA...
  EVARO...FLORENCE...LOLO...LOLO HOT SPRINGS...MISSOULA...NIMROD...
  POTOMAC...QUIGLEY...TURAH...TWIN CREEKS...WEST RIVERSIDE BURN AREA
  AND LOLO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING/900 PM PDT MONDAY EVENING/ FOR NORTH CENTRAL IDAHO AND
NORTHWESTERN MONTANA.

&&

LAT...LON 4720 11391 4667 11333 4645 11443 4668 11464
TIME...MOT...LOC 2246Z 234DEG 41KT 4665 11429

$$
2 follow-up statements
733 
WWUS55 KMSO 132306
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
506 PM MDT MON MAY 13 2013

IDC035-049-132316-
/O.CAN.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/
IDAHO ID-CLEARWATER ID-
406 PM PDT MON MAY 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR CLEARWATER AND IDAHO COUNTIES
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT MONDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333
TIME...MOT...LOC 2306Z 234DEG 41KT 4678 11402

$$

MTC039-047-063-081-132330-
/O.CON.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/
MISSOULA MT-GRANITE MT-LAKE MT-RAVALLI MT-
506 PM MDT MON MAY 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHERN RAVALLI...SOUTHERN LAKE...NORTHWESTERN GRANITE AND
CENTRAL MISSOULA COUNTIES...

* AT 500 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOLO...OR
  ABOUT 10 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING NORTHEAST AT 
  45 MPH. EXPECT VERY HEAVY RAINFALL WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333
TIME...MOT...LOC 2306Z 234DEG 41KT 4678 11402

$$
419 
WWUS55 KMSO 132327
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT MON MAY 13 2013

MTC039-047-063-081-132337-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/
MISSOULA MT-GRANITE MT-LAKE MT-RAVALLI MT-
527 PM MDT MON MAY 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI...SOUTHERN
LAKE...NORTHWESTERN GRANITE AND CENTRAL MISSOULA COUNTIES EXPIRES AT
530 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333
TIME...MOT...LOC 2327Z 234DEG 41KT 4691 11373

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:47 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 13, 2:47 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Mon May 13 2013

.DISCUSSION...A very unstable atmosphere has developed over north
central Idaho and western Montana this afternoon. The unique
nature of this situation is very strong winds aloft, creating a
profile which should support scattered thunderstorms and isolated
severe thunderstorms through early this evening. The storms should
support brief heavy rain, lightning, and small hail. However, the
main weather impact should be strong winds and possibly damaging
winds with a few of the storms. The corridor that may see the
strongest storms will be from roughly Grangeville to Orofino east
northeastward across the northern Bitterroot, Missoula valley,
Mission valley, and Seeley Lake/Bob Marshall Wilderness. The
precise location of the strongest storms will be conveyed through
special statements and Twitter, with any severe storms headlined
with a "severe thunderstorm warning". So...keep a watch through
your favorite news source or Twitter for latest storm locations. National
Weather Service Twitter is located at twitter.com/NWSMissoula.

With the passage of the cold front early this evening...moderate
to strong westerly winds should occur from the Clearwaters
eastward across western Montana and Lemhi County. The strongest of
these cold frontal associated winds should be from Lemhi County northward
across western Montana to Butte, Deerlodge, Anaconda, Hamilton,
and Missoula. Wind gusts 40 to 50 mph are possible.

In addition to the storms described above, very warm temperatures
have produced high stream/creek flows in many areas. The passage
of the cold front this evening will support widespread showers
across northwest Montana and northern Idaho, mainly from Orofino
northward and Missoula northward this evening and tonight. Up to
0.50 inches of precipitation may occur in the higher terrain from
the Mission Mountains to Glacier Park. However, most valleys
should see less than 0.25 inches of precipitation, except with
isolated stronger thunderstorms. These showers, combined with
another warm day today, should produce additional stream and river
rises into Tuesday. Please see our website...weather.gov/Missoula
for more information about current flood warnings and streams of
interest because of rising water and high stream flows.

A drier and cooler westerly flow is expected Tuesday.

Temperatures should again slowly warm Wednesday as the air mass
warms slowly under a more southwest flow aloft.

The atmosphere is again expected to moisten and become unstable
Thursday into Saturday as a series of weather disturbances move
across north central Idaho and western Montana.

&&

.AVIATION...A very unstable atmosphere and strong winds aloft will
create an environment for scattered thunderstorms and possibly a
few severe thunderstorms from north central Idaho (Orofino) across
west central Montana into early this evening. KMSO appears to be
the site that could be impacted by the stronger storms. In
addition, a rather strong cold front will move across northern
Idaho and western Montana this evening. This front will deliver
strong west winds to most areas. Widespread showers should develop
across northern Idaho and western Montana through this evening
with local mountain obscuration.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY until 9 PM MDT this evening Butte/Blackfoot Region.

     LAKE WIND ADVISORY until 9 PM MDT this evening Flathead/Mission
     Valleys.

ID...WIND ADVISORY until 9 PM MDT this evening Eastern Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
Hazardous weather outlook, May 13, 4:53 AM MDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
453 AM MDT MON MAY 13 2013

IDZ005>008-132300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
353 AM PDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO TODAY.
THUNDERSTORMS AHEAD OF AND ALONG A COLD FRONT WILL BRING AN
INCREASED THREAT FOR LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY
WINDS. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY
CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN AREAS NEAR RECENT
WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ004>007-043-132300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
453 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND
WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND
CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING.
INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE
LOCALIZED FLOOD CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-132300-
FLATHEAD/MISSION VALLEYS-
453 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA TODAY.
SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL
WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING
CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:05 PM MDTSpecial Weather StatementMSORavalli40 min
May 13, 3:34 AM MDTAreal Flood WarningMSOFlathead54 hr
May 13, 4:13 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders17 hr
May 13, 8:08 AM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow13 hr
May 13, 10:48 AM MDTAreal Flood WarningMSOFlathead47 hr
May 13, 11:03 AM MDTAreal Flood WarningMSOLincoln29 hr
May 13, 3:49 PM MDTAreal Flood WarningMSOFlathead28 hr
May 12, 8:19 PM MDTSpecial Weather StatementMSOLewis41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.